Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Dodge City, KS

May 13, 2003Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 13, 2003, 5:12 AM CDT for Ellis County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 5:12 AM CDT (10:12 UTC)
Expired
May 13, 2003, 6:00 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2755 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 131012
SVRDDC
KSC051-131100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
512 AM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN CENTRAL KANSAS

* UNTIL 600 AM CDT

* AT 512 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF ANTONINO...MOVING NORTHEAST AT
  20 MPH.

* SOME LOCATIONS AFFECTED
  YOCEMENTO AT 520 AM CDT
  MUNJOR AT 525 AM CDT
  HAYS AT 530 AM CDT
  CATHERINE AT 545 AM CDT
  EMMERAM AT 555 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,

STAY AWAY FROM WINDOWS.

LAT...LON 3886 9958 3873 9946 3884 9905 3912 9925

$$

HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:07 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 13, 3:07 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 AM CDT TUE MAY 13 2003

DAYS 1-2...

CURRENT FORECAST NOT WORKING OUT AS PLANNED, AS IF IT EVER DOES.
ELEVATED CONVECTION HAS FAILED TO DEVELOP SO FAR, BUT THERE IS STILL
HOPE BY DAYBREAK ON THE NOSE OF A 50+ KNOT LLVL JET.  ANYTHING THAT
COULD DEVELOP SHOULD SCOOT ON OFF TO THE NORTHEAST OR EAST FOR THE
MORNING HOURS. REDEVELOPMENT EXPECTED THIS AFTERNOON AND EARLY
EVENING WILL BE MUCH FARTHER EAST THAN ORIGINALLY THOUGHT.  APPEARS
ELEVATED MIXED LAYER WILL SPREAD RAPIDLY EAST AS NORTHERN BRANCH S/WV
MOVES RAPIDLY INTO THE PLAINS. QUESTION IS HOW FAR WILL THE DRY LINE
MIX BEFORE STORMS CAN FIRE. WILL PRETTY MUCH GO WITH SPCS OUTLOOK
BUT POPS WONT BE OVERLY OPTIMISTIC.  BOUNDARY ASSOCIATED WITH
NORTHERN STREAM SYSTEM WILL SLIDE INTO THE CWA THIS EVENING AND
OVERNIGHT.  BOUNDARY SHOULD PUSH FAR ENOUGH SOUTH ON WEDNESDAY THAT
TSRA SHOULD BE OUT OF THE CWA, BUT NOT BY FAR.

FOR TEMPS TODAY, WITH ELEVATED MIXED LAYER SPREADING ACROSS THE
AREA, DRY AIR AND AMPLE SUN ACROSS THE WEST, ALONG WITH DOWNSLOPE,
SHOULD ALLOW FOR VERY WARM TEMPS.  STRONGEST SURFACE WINDS WILL
SHIFT EAST DURING THE MORNING.

DAYS 3-7...

ONLY A FEW CHANGES TONIGHT TO THE EXTENDED.  MODELS ARE ALL IN
FAIRLY GOOD AGREEMENT WITH BRINGING IN THE NEXT SHORTWAVE TROUGH
FROM THE FOUR CORNERS TO THE WESTERN PLAINS ON THURSDAY, ALTHOUGH
THERE ARE SOME DIFFERENCES IN TIMING.  WITH SFC HIGH PRESSURE OVER
THE NORTHERN PLAINS AND LOW PRESSURE DEVELOPING OVER TX/NM, SET UP
LOOKS GOOD FOR UPSLOPE FLOW THROUGHOUT THE DAY ON THURSDAY.  ADD TO
THAT GOOD UVV FROM THE INCOMING SHORTWAVE ALONG THE KS/CO BORDER BY
00Z, BELIEVE THAT SHOWERS AND THUNDERSTORMS ON THE HIGHER TERRAIN OF
EASTERN CO ARE POSSIBLE, MOVING EASTWARD LATER IN THE DAY.
MOISTURE MAY BE IN QUESTION, BUT THINK THERE WILL BE ENOUGH TO
WARRANT ADDING POPS FOR THURSDAY AFTERNOON, STARTING IN THE WEST.
ALSO DECREASED HIGH TEMPS A BIT FOR THURSDAY DUE TO THE CHANCE OF
CLOUDS AND PRECIP.  OTHERWISE, THE REST OF THE EXTENDED FORECAST
LOOKS IN LINE AND WILL LEAVE ALONE.
.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 85 55 80 52 / 30 00 00 00
GCK 86 53 77 51 / 00 00 00 00
EHA 88 53 79 52 / 00 00 00 00
LBL 86 54 80 53 / 00 00 00 00
HYS 80 55 77 50 / 30 30 00 00
P28 81 61 83 55 / 30 30 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

076/26
Hazardous weather outlook, May 13, 1:34 AM CDT, 3 hours 38 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
134 AM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EAST OF A LINE FROM
WAKEENEY THOUGH COLDWATER. THESE STORMS WILL HAVE A CHANCE OF
BECOMING SEVERE AFTER 3 PM.  THE ATMOSPHERE WILL BE CAPABLE OF
GENERATING STORMS THAT COULD DUMP LARGE HAIL AND PRODUCE HIGH
WINDS.  ISOLATED TORNADOES WILL BE POSSIBLE BEFORE 700 PM WITH ONLY
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE FOR STORMS WILL BE LATE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM FROM WAKEENY TO
COLDWATER AND POINTS EAST THROUGH THE EARLY EVENING.

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:42 AM CDTSevere Thunderstorm WarningDDCRush33 min
May 13, 6:38 AM CDTSevere Thunderstorm WarningDDCStafford37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.